Recent

Weather

Thursday, January 12, 2012

Authorities renew warning about street drugs




  • Medical examiner confirms lethal chemical in drug sold as ecstasy


City of Calgary Newsroom

New information about several recent Calgary-area overdose deaths has prompted the Calgary Police Service and Alberta Health Services to renew the warning about extreme dangers associated with street drug use.

The Office of the Chief Medical Examiner has confirmed paramethoxymethamphetamine (PMMA) and methamphetamine - not previously associated with street drugs sold in Calgary as "Ecstasy" - was present in toxicology results for each of five recent Calgary-area street-drug deaths. This new chemical is thought to be a less expensive compound, used to make a drug similar in appearance to, and sold on the street as, Ecstasy (or MDMA). MDMA was also found in the toxicology results.


It was reported that each of the recent overdose victims thought they were ingesting Ecstasy (MDMA), not PMMA or methamphetamine.

While the cause of each death is still under investigation, the presence of PMMA is a common link between each case and it is considered to be lethal.

“This is a prime example of the gamble people take when they use illegal drugs,” says S/Sgt. Mike Bossley of the Calgary Police Service Drug Unit. “You never know what is in your drug: yesterday it was MDMA, today it’s PMMA, and tomorrow it could be something else. There is no safe street drug, and no safe dose of a street drug.”

There are absolutely no controls in any illegal drug production and drugs could be cut with various substances, unknown to the user, which may lead to injury or death. Each individual will also have an independent response to drugs, which may vary from another person’s reaction.

“There are some important differences in the toxicity of PMMA compared to MDMA,” says Dr. Mark Yarema, Medical Director of the Poison and Drug Information Service (PADIS). “Although all have toxic effects, PMMA is considered more toxic than MDMA, with a higher incidence of seizures and elevated body temperature. Also, the onset of action of PMMA is delayed and its initial effect may be milder. This is dangerous as it may result in users ingesting several tablets to achieve a desired effect, with potentially fatal consequences.”

Police continue to investigate the source of the drugs taken in each of these deaths. The names of the deceased will not be released for privacy reasons.

If parents believe their child is involved in drug use and/or have information to assist with an investigation targeting a drug trafficker, they are encouraged to call the CPS Drug Tip Line at 403-206-8100 or Crime Stoppers at 1-800-222-8477.

Find more information on ecstasy and youth at: www.calgarypolice.ca/kids-drugs_ecstasy.html

No comments:

Post a Comment

Thanks for taking the time to comment. Comments are moderated before being published. Please be civil.

Infinite Scroll